Well, my how time flies! This update is long overdue.
I really should have written this update withing a few weeks of my surgery, but somehow, time flew by.
So after the surgery, I was in the hospital overnight, and was released less than 24 hours later - which seems crazy! Truthfully, I was ready to leave. My husband and I stayed at the American Cancer Society Hope Lodge in Omaha, Nebraska, just a few blocks from the hospital. After I was released, we went back to the Hope Lodge for the rest of that day (which was Friday). On Saturday morning we kind of chilled out and watched the ISU football game, and then checked out and headed back home.
I had been warned by many survivors to bring a pillow to put between my chest and the seatbelt, but truthfully, I wasn’t in a huge amount of pain (of course, I was taking pain meds at the time though). We stopped and saw some family on the way out of town, and then I think I slept most of the way home.
I was sent home with three drains in - one on my non-cancerous side and two on the cancerous side. The drains were probably the most annoying part of the whole recovery. Almost all my pain came from those darn drains! If I moved wrong they would pull on the stitches that held them in.
Two weeks after my surgery, I went back to my surgeon and found out that all 3 of the lymph nodes that she removed were positive for cancer. Darn it! All of my doctors believed that my lymph nodes hadn’t been affected. Nothing showed in any of the scans. The good news was that there was nothing in the opposite side - so it hadn’t moved.
So another surgery was scheduled for a week later - to remove all the lymph nodes on my right side. At this point, I had been able to have two of my three drains removed, but still had one in. They took that drain out during the second surgery, but put a new one in after removing the lymph nodes. Oh joy. This surgery was not as extensive as the mastectomy. Because the surgery was late in the day, they kept me overnight and I was released the next morning. We headed back home to Ankeny, again.
With the new development that the cancer was in my lymph nodes, even after chemotherapy, this changed the plan for my course of treatment. I was immediately referred to a radiation oncologist because I would now have to go through radiation. It was also recommended that i take another course of a less harsh chemo in the form of a chemo pill after the radiation was done.
If there was one type of treatment I wanted to avoid, it was radiation. I’d read a lot about it, and I was very worried about the possibility of other cancers 15-20 years after the radiation treatment. Much more serious cancers such as lung, bone and esophageal cancer. If I had been much older when I was diagnosed, I wouldn’t have been that worried about these other side effects. However, being only 39 - I was extremely worried about this possibility, but every doctor recommended the radiation. I had to place my trust in God and the advances of medicine that they had made large strides in preventing these secondary cancers.
I had 25 daily radiation treatments. One of the most prominent side effects of radiation treatment is the effect it has on the skin and underlying tissues. My radiation oncologist provided me with several options to help protect my skin during the radiation process. I ended up choosing a process that used a specific film called Mepitel. The nurse applied the Mepitel in several pieces to my entire chest area before radiation treatments began. It was sort of like having plastic wrap stuck to my skin. The mepitel stayed present for the entirety of my radiation treatments - which meant for about 7 weeks (5 weeks of treatment and 2 weeks following treatment) I couldn’t get my upper body wet. Thankfully, I didn’t have much hair at the time to worry about having to wash it! I got pretty good at taking what I refer to as “half showers” where I could avoid getting water on the top half of my body. I also got pretty good at washing what little hair I had by standing up and leaning over. (Nothing like getting my stretches in!).
Well, the inconvenience of the mepitel seemed to pay off. Yes, my skin burned, I had a few sections that got particularly crispy (literally!), but all in all, I’m told by the nurses, my doctors, and my physical therapist that my skin looks great compared to some others they’ve seen. I have to say I am happy with how it healed up.
So after the radiation treatments were complete - my next treatment phase began. This was a drug called Capecitabine (generic for the name brand Xeloda). This is commonly referred to as a “chemo pill.” It is an oral form of chemotherapy. My oncologist wanted me to use this line of treatment as more of a preventive measure against a recurrence. I took pills twice a day for two weeks on, and then a week off. I repeated this cycle for 8 rounds. The general thought is that if there were any stray cancer cells floating around in my body after the surgery and radiation, this medicine would kill them off so they couldn’t get a hold and start growing somewhere.
This form of chemotherapy is considered a more “mild” version of chemotherapy. So you expect the side effects to be more mild. In the realm of hair loss and nausea - it definitely was. My hair continued to grow throughout this process. I had very little nausea with this med. However, it still had side effects. Below I describe the three side effects I found most debilitating with this medicine.
1) Stomach upset. This is a known side effect that nearly everyone on the med gets to some degree. It can range from mild to severe diarrhea and stomach cramping. Mine was mild, but still noticeable. By about the 5th round, the cramping was no longer mild. In fact, it was bad enough I debated whether to continue with the treatment. A conversation with my oncologist revealed that what I was thinking was just a regular side effect of the med was actually acid build up and inflammation of the stomach lining (oh joy!). Luckily, this was easy to deal with by adding in an acid reducer to my medicine regimen.
2) Fatigue. Like any chemotherapy, this medicine does a number on your blood counts and body. Translation - you are tired. And the fatigue gets worse as you progress through the rounds of medicine. After having gone through traditional IV chemotherapy and radiation though, I really don’t know what not being fatigued feels like anymore! I just know that there is going to be about 2 weeks out of every 4 (week 2 on the med and the week I’m off the medicine) that I’m going to come home from work and collapse for 1 to 3 hours of a nap before being able to do anything else.
3) Hand and Foot skin breakdown. Probably one of the most annoying side effects I’ve experienced is the breakdown of the skin on my hands and feet. Basically, this ends up being lots of cracking and peeling of the skin - mostly at the joints. It makes doing anything that involves moving my fingers fairly painful. Besides treating your hands with lots of lotions and creams, there really isn’t anything you can do about it. By the last round, it was just a known conclusion that by week 2, I would have band aids around most of my fingers on at least one if not two knuckles. Not pretty and not fun, but temporary.
An interesting side note related to this skin breakdown - this medicine also causes you to lose your fingerprints -pretty much completely. As a former forensic scientist - I find this intriguing! What a crazy thought. Luckily, I am not someone who aspires to go on a crime spree!
Next up will be an aromatase inhibitor for 5 - 10 years, and repeated monitoring. I’ll start that in September. These medicines block the formation of any estrogen or progesterone in the body. This is highly effective against cancers like mine because it responded (eseentially fed on) these hormones. In effect, this starves any cancer cells that try to grow. Of course, this also basically sends you into early menopause. I will try to be a little more on top of writing a post about how my body handles this med.